Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 64, NWS Midland/Odessa, TX

September 25, 2010Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 25, 2010, 3:25 PM CDT for Ector County, Midland County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2010, 3:25 PM CDT (20:25 UTC)
Expired
Sep 25, 2010, 5:52 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 6 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 3:30 PM CDTFLASH FLOOD3 W Midland, TXFLASH FLOODING REPORTED 4 MILES NORTH OF MAF BY BUS BARN. OBSERVER REPORTED 1.4 INCHES OF RAIN IN 30 MINUTES.
Sep 25, 3:34 PM CDTFLASH FLOOD4 Nne Midland, TXWATER RUNNING OVER THE CURBS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WGUS54 KMAF 252025
FFWMAF
TXC135-329-252330-
/O.NEW.KMAF.FF.W.0064.100925T2025Z-100925T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT SAT SEP 25 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ECTOR COUNTY IN WEST TEXAS...
  NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 630 PM CDT

* AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER MIDLAND     
  AND ODESSA...MOVING SOUTH AT 5 MPH. STORM TOTAL RAINFALL AMOUNTS   
  OF ONE TO TWO INCHES WILL BE POSSIBLE PRODUCING MAINLY URBAN       
  FLOODING IN AREAS WITH POOR DRAINAGE.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  WARFIELD...
  MISSION DORADO...
  COTTON FLAT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS... DITCHES...
STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER
FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY
SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN
DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3177 10197 3176 10254 3208 10255 3208 10197

$$
1 follow-up statement
257 
WGUS74 KMAF 252252
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 PM CDT SAT SEP 25 2010

TXC135-329-252302-
/O.CAN.KMAF.FF.W.0064.000000T0000Z-100925T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
552 PM CDT SAT SEP 25 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
MIDLAND AND EASTERN ECTOR COUNTIES...

AT 552 PM CDT...THE CONDITIONS LEADING TO THE ISSUANCE OF A FLASH
FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH FLOODING OVER
THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3177 10197 3176 10254 3208 10255 3208 10197

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 2:47 PM CDT, 38 minutes earlier.

Area forecast discussion, Sep 25, 2:47 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SAT SEP 25 2010

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO DRIFT SOUTHWARD ACROSS THE
PERMIAN BASIN THIS AFTERNOON...ALONG A STATIONARY BOUNDARY
EXTENDING FROM EAST CENTRAL TEXAS THROUGH MAF/S EASTERN ZONES. A
MID TO UPPER LEVEL SHORTWAVE TROUGH...SEEN IN WATER VAPOR
IMAGERY...IS ALSO PROVIDING SUFFICIENT LIFT OVER THE PERMIAN BASIN
AND EASTWARD. TWO OUTFLOW BOUNDARIES ARE ALSO PRESENT FROM NEAR
MALJAMAR TO ANDREWS...AND JUST EAST OF MIDLAND TO NEAR RANKIN.
ALTHOUGH THE CONVERGENT SFC FLOW IS FAIRLY WEAK AHEAD OF THESE TWO
BOUNDARIES...SUFFICIENT INSTABILITY (~2000 J/KG SBCAPE VIA LAPS) IS
PRESENT AHEAD OF THEM ACROSS THE PERMIAN BASIN AND TRANS PECOS
REGION AND THEY WILL THEY WILL LIKELY INTERACT SOON.
THEREFORE...EXPECT CONTINUED DEVELOPMENT THROUGH THE AFTERNOON AND
EVENING HOURS OVER THE PERMIAN BASIN AND NEAR THE SOUTHEAST NEW
MEXICO PLAINS. FURTHER EAST....THE AFOREMENTIONED SHORTWAVE
TROUGH WILL CONTINUE TO PROGRESS SOUTHEASTWARD THROUGH THE
EVENING NEAR THE LOWER TRANS PECOS. THIS WILL ALSO BE A (MORE)
FAVORED AREA FOR SCATTERED CONVECTION DURING THE EVENING THROUGH
OVERNIGHT HOURS. WE WILL CONTINUE WITH THE FFA THROUGH 00Z
TONIGHT...ALTHOUGH THE NORTHWEST PERMIAN BASIN WILL LIKELY SEE THE
LEAST COVERAGE THROUGH THE EARLY EVENING.

TO THE NORTHEAST...A VIGOROUS VORT MAX CONTINUES TO DIG SOUTH
ACROSS THE MIDWEST NEAR IOWA. AN ASSOCIATED SURFACE COLD FRONT HAS
NOW MOVED INTO THE TX AND OK PANHANDLE THIS AFTERNOON. THIS FRONT
IS EXPECTED TO PROGRESS SOUTHWARD OVERNIGHT AND MOVE THROUGH THE
PERMIAN BASIN NEAR SUNRISE. A SURFACE RIDGE WILL EXTEND
SOUTHWESTWARD THROUGH WEST TEXAS SUNDAY AND WITH SOME CLEARING
SKIES EXPECTED TONIGHT ACROSS THE NORTH...WE HAVE INCLUDED A
MENTION OF PATCHY FOG THERE. UNSEASONABLY COOL TEMPS (ABOUT 4F
BELOW NORMAL) WILL ACCOMPANY THE FRONT SUNDAY AND THE WINDS WILL
QUICKLY DECREASE AFTER FROPA GIVEN THE WEAK PRESSURE GRADIENT
ANTICIPATED. A BEAUTIFUL DAY IS EXPECTED FOR SUNDAY AS ANY
REMAINING FOG AND STRATUS QUICKLY MIX OUT WITH MUCH DRIER AIR
BEHIND THIS COLD FRONT.

MUCH LOWER DEWPOINTS AND CLEAR SKIES MONDAY MORNING COMBINED WITH
WEAK SURFACE RIDGING FLOW WILL RESULT IN CHILLY MORNING TEMPS. THE
MOS GUIDANCE LOOKED VERY CLOSE FOR THIS DAY SO WE STAYED NEAR IT
OR JUST BELOW FOR MOST LOCATIONS. A BLOCKING HIGH WILL SETUP
MONDAY AFTERNOON OVER THE ROCKIES AS A CLOSED LOW MOVES OVER THE
DEEP SOUTH AND ANOTHER CANADIAN PERTURBATION DIGS SOUTH OVER THE
GREAT LAKES...AMPLIFYING THE MID TO UPPER FLOW FURTHERMORE. VERY
LITTLE WILL CHANGE THROUGH NEXT WEEK...WITH DRIER BOUNDARY LAYER
AIR REMAINING IN PLACE AND A DOMINATING BLOCKING RIDGE ONLY
SHIFTING EASTWARD A BIT TOWARDS THE END OF THE WEEK. NEAR SEASONABLE
TO SLIGHTLY ABOVE MAX TEMPS WILL ACCOMPANY THIS PATTERN. WE HAVE
STAYED CLOSE TO TO THE MOS GUIDANCE THROUGH THE EXTENDED...BUT DID
MAKE ADJUSTMENTS FOR SOME LOCATIONS BASED ON 850MB TEMPS. WE
DID...HOWEVER...UNDERCUT MOS GUIDANCE IN THE EXTENDED WITH
REGARDS TO LOWS SINCE DEWPOINTS SHOULD REMAIN IN THE 40 TO 50
RANGE EACH MORNING WITH LIGHT WINDS AND CLEAR SKIES PRESENT.

&&

.HYDROLOGY...
ELEVATED FLOWS CONTINUE ALONG THE RIO GRANDE THIS AFTERNOON NEAR
PRESIDIO AND CANDELARIA. A FLOOD WARNING IS IN EFFECT FOR PRESIDIO
COUNTY. THE RIO GRANDE...3 MILES NORTH OF CANDELARIA...IS VERY
CLOSE TO MINOR FLOOD STAGE AND SHOULD REACH IT/CREST VERY SOON.
THE RIVER LEVELS THERE ARE THEN EXPECTED TO FALL THROUGH LATE
TONIGHT TO BELOW MINOR FLOOD STAGE. NEAR PRESIDIO THE RIO GRANDE
LEVELS ARE BEGINNING TO DROP BELOW MINOR FLOOD LEVELS...BUT
ADDITIONAL RAINFALL WILL MOST LIKELY KEEP THEM NEAR MINOR FLOOD
LEVELS THROUGH AT LEAST LATE TONIGHT. ADDITIONAL FORECASTS WILL BE
ISSUED LATER THIS EVENING TO REFLECT THE CURRENT TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  78  53  79  /  20  10   0   0
CARLSBAD NM                62  80  57  83  /  20  10  10   0
DRYDEN TX                  68  87  61  81  /  50  30  10   0
FORT STOCKTON TX           65  82  57  84  /  50  20  10   0
GUADALUPE PASS TX          58  75  54  80  /  20  10  10  10
HOBBS NM                   61  80  52  80  /  20  10   0   0
MARFA TX                   56  75  48  78  /  50  20  10   0
MIDLAND INTL AIRPORT TX    62  80  51  81  /  20  10   0   0
ODESSA TX                  63  80  55  81  /  20  10   0   0
WINK TX                    63  83  54  85  /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...
     GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...
     SCURRY...UPTON.

&&

78/49
Hazardous weather outlook, Sep 25, 1:44 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT SAT SEP 25 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT SAT SEP 25 2010 /1244 PM MDT SAT SEP 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND STORMS...SOME WITH HEAVY RAIN...WILL CONTINUE
INTO THE EARLY EVENING...ESPECIALLY ACROSS THE PERMIAN BASIN WHERE
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM CDT. LOCAL FLOOD AND
FLASH FLOODING IS POSSIBLE. MORE OF A LOCALIZED HEAVY RAIN AND
FLASH FLOODING POTENTIAL EXIST FOR THE DAVIS MOUNTAINS AREA.
OTHERWISE THE RIO GRANDE IS RUNNING HIGH FROM CANDELARIA...THROUGH
PRESIDIO...TO NEAR BOQUILLAS AND IS EXPECTED TO REMAIN HIGH
THROUGH SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 25, 2:30 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SAT SEP 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      16 SSE COLORADO CITY    32.19N 100.75W
09/25/2010                   MITCHELL           TX   STORM CHASER

            18 INCHES OF WATER WAS REPORTED IN PLACES OVER ROAD 208
            SOUTH OF 644.

&&

SCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 9:42 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Sep 24, 11:27 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
Sep 25, 3:28 AM CDTRiver Flood WarningMAFPresidio17 hr
Sep 25, 6:45 AM CDTRiver Flood WarningMAFPresidio14 hr
Sep 25, 10:03 AM CDTAreal Flood AdvisoryMAFMitchell117 min
Sep 25, 10:40 AM CDTRiver Flood WarningMAFPresidio30 hr
Sep 25, 10:40 AM CDTRiver Flood WarningMAFPresidio34 hr
Sep 25, 11:09 AM CDTAreal Flood AdvisoryMAFScurry111 min
Sep 25, 11:26 AM CDTFlash Flood WarningMAFMitchell3 hr
Sep 25, 12:21 PM CDTAreal Flood AdvisoryMAFHoward114 min
Sep 25, 2:48 PM CDTAreal Flood AdvisoryMAFMartin, Midland117 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.